Alert archive / California / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Jun 17, 2024, 9:12 AM PDT for Los Angeles County, California. It took effect at Jun 18, 2024, 12:00 AM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 9:12 AM PDT (16:12 UTC)
- In effect from
- Jun 18, 2024, 12:00 AM PDT
- Expired
- Jun 18, 2024, 6:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WWUS86 KLOX 171612 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 912 AM PDT Mon Jun 17 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM PDT TUESDAY FOR GUSTY NORTHWEST TO NORTH WINDS SHIFTING TO THE NORTHEAST COMBINING WITH LOW TO VERY LOW RELATIVE HUMIDITY FOR THE INTERSTATE-5 CORRIDOR IN NORTHWEST LOS ANGELES COUNTY AND THE VENTURA COUNTY MOUNTAINS... ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT TUESDAY FOR GUSTY NORTHEAST WINDS AND VERY LOW RELATIVE HUMIDITY FOR THE WESTERN SAN GABRIEL MOUNTAINS AND HIGHWAY 14 CORRIDOR... .Dangerous fire-weather conditions are expected to continue through Tuesday and expand in areal coverage. Strong northwest to north winds, shifting to the northeast between Midnight and 6 AM PDT Tuesday, will combine with low to very low daytime relative humidity, and only poor to moderate overnight relative humidity recovery. These conditions will be favorable for the rapid growth and spread of wildfires, including the ongoing Post Fire complex. The Red Flag Warning for gusty northwest to north winds and low relative humidity for the Interstate-5 corridor in northwest Los Angeles County and the Ventura County mountains is now in effect until 6 PM PDT Tuesday, and includes an expected wind shift to the northeasterly direction between midnight and 6 AM PDT Tuesday. Thereafter, gusty northeast winds will continue, as relative humidity becomes very low, falling into the single digits. In addition, the Red Flag Warning has been extended in areal coverage to include the western San Gabriel Mountains from Midnight tonight to 6 PM PDT Tuesday, where gusty northeast winds and relative humidity falling to the single digit readings is expected. CAZ379-190100- /O.NEW.KLOX.FW.W.0002.240618T0700Z-240619T0100Z/ Western San Gabriel Mountains and Highway 14 Corridor- 912 AM PDT Mon Jun 17 2024 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT TUESDAY FOR GUSTY NORTHEAST WINDS AND LOW TO VERY LOW RELATIVE HUMIDITY FOR THE WESTERN SAN GABRIEL MOUNTAINS AND HIGHWAY 14 CORRIDOR... The National Weather Service in Los Angeles/Oxnard has issued a Red Flag Warning for gusty northeast winds and low to very low relative humidity, which is in effect from midnight tonight to 6 PM PDT Tuesday. * WINDS...Northeast 20 to 30 mph with gusts to 45 mph, locally 55 mph. * RELATIVE HUMIDITY...20 to 45 percent tonight falling to 5 to 10 percent Tuesday. * IMPACTS...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Use extreme caution with anything that can spark a wildfire. Residents near wildland interfaces should be prepared to evacuate if a wildfire breaks out. See readyforwildfire.org and wildfirerisk.org for information. && $$ CAZ376>378-190100- /O.EXT.KLOX.FW.W.0001.000000T0000Z-240619T0100Z/ Southern Ventura County Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- 912 AM PDT Mon Jun 17 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM PDT TUESDAY FOR GUSTY NORTHWEST TO NORTH WINDS SHIFTING TO THE NORTHEAST COMBINING WITH LOW TO VERY LOW RELATIVE HUMIDITY FOR THE INTERSTATE-5 CORRIDOR IN NORTHWEST LOS ANGELES COUNTY AND THE VENTURA COUNTY MOUNTAINS... * WINDS...Northwest to north winds will gust to 35 to 55 mph for the rest of today, increasing up to 60 mph tonight. Between Midnight tonight and 6 AM PDT Tuesday, winds will shift to the north to northeast and gust 40 to 60 mph and then gradually decrease to 25 to 45 mph on Tuesday. * RELATIVE HUMIDITY...For today, minimum afternoon relative humidity values are expected to range from 15 to 25 percent, locally as low as 10 percent in downslope-flow favored areas. Only poor to moderate overnight recovery to around 25 to 45 percent is expected tonight. Relative humidity will fall to the single digit readings through the day Tuesday. * IMPACTS...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Use extreme caution with anything that can spark a wildfire. Residents near wildland interfaces should be prepared to evacuate if a wildfire breaks out. See readyforwildfire.org and wildfirerisk.org for information. && $$ Cohen/Gomberg
2 follow-up statements
575 WWUS86 KLOX 172123 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 223 PM PDT Mon Jun 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT TUESDAY FOR GUSTY NORTHWEST TO NORTH WINDS SHIFTING TO THE NORTHEAST COMBINING WITH LOW TO VERY LOW RELATIVE HUMIDITY FOR THE INTERSTATE-5 CORRIDOR IN NORTHWEST LOS ANGELES COUNTY AND THE VENTURA COUNTY MOUNTAINS... ...RED FLAG WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT TUESDAY FOR GUSTY NORTHEAST WINDS AND VERY LOW RELATIVE HUMIDITY FOR THE WESTERN SAN GABRIEL MOUNTAINS AND HIGHWAY 14 CORRIDOR... .Dangerous fire-weather conditions are expected to continue through Tuesday and expand in areal coverage. Strong northwest to north winds, shifting to the northeast between Midnight and 6 AM PDT Tuesday, will combine with low to very low daytime relative humidity, and only poor to moderate overnight relative humidity recovery. These conditions will be favorable for the rapid growth and spread of wildfires, including the ongoing Post Fire complex. The Red Flag Warning for gusty northwest to north winds and low relative humidity for the Interstate-5 corridor in northwest Los Angeles County and the Ventura County mountains is now in effect until 6 PM PDT Tuesday, and includes an expected wind shift to the northeasterly direction between midnight and 6 AM PDT Tuesday. Thereafter, gusty northeast winds will continue, as relative humidity becomes very low, falling into the single digits. In addition, the Red Flag Warning has been extended in areal coverage to include the western San Gabriel Mountains and Highway 14 Corridor from Midnight tonight to 6 PM PDT Tuesday, where gusty northeast winds and relative humidity falling to the single digit readings is expected. CAZ376>378-190100- /O.CON.KLOX.FW.W.0001.000000T0000Z-240619T0100Z/ Southern Ventura County Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- 223 PM PDT Mon Jun 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT TUESDAY FOR GUSTY NORTHWEST TO NORTH WINDS SHIFTING TO THE NORTHEAST COMBINING WITH LOW TO VERY LOW RELATIVE HUMIDITY FOR THE INTERSTATE-5 CORRIDOR IN NORTHWEST LOS ANGELES COUNTY AND THE VENTURA COUNTY MOUNTAINS... * WINDS...Northwest to north winds will gust to 35 to 55 mph for the rest of today, increasing up to 60 mph tonight. Between Midnight tonight and 6 AM PDT Tuesday, winds will shift to the north to northeast and gust 40 to 60 mph and then gradually decrease to 25 to 45 mph on Tuesday. * RELATIVE HUMIDITY...For today, minimum afternoon relative humidity values are expected to range from 20 to 35 percent, locally as low as 15 percent in downslope-flow favored areas. Only poor to moderate overnight recovery to around 25 to 45 percent is expected tonight. Relative humidity will fall to the single digit readings through the day Tuesday. * IMPACTS...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Use extreme caution with anything that can spark a wildfire. Residents near wildland interfaces should be prepared to evacuate if a wildfire breaks out. See readyforwildfire.org and wildfirerisk.org for information. && $$ CAZ379-190100- /O.CON.KLOX.FW.W.0002.240618T0700Z-240619T0100Z/ Western San Gabriel Mountains and Highway 14 Corridor- 223 PM PDT Mon Jun 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT TUESDAY FOR GUSTY NORTHEAST WINDS AND LOW TO VERY LOW RELATIVE HUMIDITY FOR THE WESTERN SAN GABRIEL MOUNTAINS AND HIGHWAY 14 CORRIDOR... * WINDS...Northeast 20 to 30 mph with gusts to 45 mph, locally 55 mph, gradually tapering off on Tuesday. * RELATIVE HUMIDITY...20 to 45 percent tonight falling to 5 to 10 percent Tuesday. * IMPACTS...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Use extreme caution with anything that can spark a wildfire. Residents near wildland interfaces should be prepared to evacuate if a wildfire breaks out. See readyforwildfire.org and wildfirerisk.org for information. && $$ Cohen/Gomberg
928 WWUS86 KLOX 190050 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 550 PM PDT Tue Jun 18 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING... CAZ376>378-190200- /O.EXP.KLOX.FW.W.0001.000000T0000Z-240619T0100Z/ Southern Ventura County Mountains- Northern Ventura County Mountains-Interstate 5 Corridor- 550 PM PDT Tue Jun 18 2024 ...RED FLAG WARNING FOR FOR THE INTERSTATE-5 CORRIDOR IN NORTHWEST LOS ANGELES COUNTY AND THE VENTURA COUNTY MOUNTAINS EXPIRE AT 6 PM PDT THIS EVENING... Elevated fire weather conditions are expected to continue through tonight. $$ CAZ379-190200- /O.EXP.KLOX.FW.W.0002.000000T0000Z-240619T0100Z/ Western San Gabriel Mountains and Highway 14 Corridor- 550 PM PDT Tue Jun 18 2024 ...RED FLAG WARNING WILL FOR THE WESTERN SAN GABRIEL MOUNTAINS AND HIGHWAY 14 CORRIDOR EXPIRE AT 6 PM PDT THIS EVENING... Elevated fire weather conditions are expected to continue through tonight. $$ Smith
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Jun 17, 5:19 AM PDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 5:19 AM PDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
519 AM PDT Mon Jun 17 2024
.SYNOPSIS...17/345 AM.
Temperatures will gradually trend downwards in most areas this
upcoming week, following the warm to hot conditions this weekend.
Strong northwest to north winds will impact the Central Coast
through interior sections of Santa Barbara County to the Antelope
Valley through Monday night, with fire weather concerns.
&&
.SHORT TERM (TDY-WED)...17/519 AM.
Good eddy circulation in progress across the inner waters. The
marine layer has deepened to about 2000 ft, and clouds have surged
northward from coastal L.A. County into the valleys and into VTU
County as well. By daybreak, expect low clouds in all coastal and
most valley areas of L.A./VTU Counties with the possible exception
of the Santa Clarita Valley and some of the interior valley
locations of VTU County. There is even a chance that low clouds
will push into southeastern coastal sections of SBA County, but
that remains in doubt given the strong offshore N-S gradients
across SBA County. N of Pt. Conception, skies were clear. Some
patchy low clouds and fog may form in southern portions of the
Central Coast and the Santa Ynez Valley by morning.
Any low clouds N of Pt Conception should dissipate quickly this
morning. Across VTU/L.A. Counties, clouds will clear more slowly
today, generally by mid to late morning in the valleys and by
early afternoon across the coastal plain. High res models suggest
that clouds could linger at the beaches today, which is entirely
possible given the strength of the onshore gradient between KLAX
and KDAG both currently, and during this afternoon. Early this
morning, strong N-S gradients continued to produce strong NW-N
winds across much of southwestern SBA County, the mountains of
interior SBA County eastward thru the mtns of L.A. County,
including the I-5 Corridor, in the Antelope Valley foothills, and
in the Santa Clarita Valley. There were still some local High Wind
Warning levels gusts in the mtns and thru the I-5 Corridor, but
winds were mostly at advisory levels in these areas. Winds had
dropped below advisory levels on the Central Coast and in much of
the Antelope Valley.
An unseasonably strong and cold upper low was moving thru eastern
Oregon early this morning and it will push into Idaho and western
Montana later today. A sharpening trough axis extending S from
this low will push across the area today. Behind this trough, NW
flow aloft will increase and there will be increasing subsidence
across the area. In addition, there will be some weak cold
advection. This should translate to an increase in northwesterly
winds across the forecast area this afternoon/evening. Given this
expected bump up in winds again this afternoon/evening, will keep
the warnings and advisories as is. With lowering heights and
thicknesses, increasing onshore gradients between KLAX and KDAG,
and lots of low clouds this morning, expect several degrees of
cooling in most areas today. The exception will be across southern
SBA County, where gusty north winds may bring a few degrees of
warming late this afternoon and early this evening.
Low level flow will turn more northeasterly across L.A./VTU
Counties late tonight, with gradients between KLAX and KDAG
actually turning weakly offshore. N-S gradients across SBA County
will begin to weaken tonight. This should cause the NW winds to
drop below advisory/warning levels in most areas by late tonight.
NE flow at 850 mb will actually briefly increase to 40 to 45 kt
across portions of L.A. County/eastern VTU County Tue morning,
with a corresponding increase in surface winds, similar to a Santa
Ana wind event. Expect a period of strong to possibly advisory
level NE winds in the mtns of L.A. County and possibly eastern
Ventura County Tue morning.
In coastal and valley areas, the forecast is more challenging, and
it all depends on the marine layer tonight. At this point, it is
expected that low clouds will push into coastal and at least the
lower valley areas of L.A./VTU Counties. Where there are low
clouds, the winds would have to erode the stubborn marine layer to
allow them to surface, which is no small task. Therefore, it will
be difficult for the northeast winds to surface in coastal and
lower valley areas of L.A./VTU Counties. This will be most likely
to occur in the valleys of Ventura County and northern/western
L.A. County for a few hours Tue morning. That is far from a sure
thing, given how unusual this would be for mid June. But there is
still a chance that it will happen, and it will have to be
watched closely. Given the offshore gradients, do expect much
faster clearing of any low clouds Tue. Max temps should jump up
several degrees in most areas Tue, especially in the valleys of
L.A./VTU Counties. If winds do actually surface, it will likely
be warmer than currently forecast on Tue in coastal and valley
areas of L.A./VTU Counties. Expect little change in max temps
across SLO and SBA Counties.
A broad trough will sag southward thru the West Coast Tue night
and Wed. N-S gradients should still be strong enough for some
gusty winds during the late afternoon thru late evening hours
across SBA County Tue/Tue night, but much there should be much
less in the way of wind across L.A./VTU Counties. Expect more
widespread night thru morning low clouds and fog in coastal and
valley areas Tue night/Wed morning, with low clouds likely
returning to areas N of Pt. Conception as well. Max temps should
be down several degrees in most coastal and valley areas south of
Pt Conception Wed, with somewhat less cooling elsewhere.
.LONG TERM (THU-SUN)...17/507 AM.
The broad upper level trough will linger across the region into
Thu. Expect widespread night thru morning low clouds and fog in
most coastal/valley areas Wed night/Thu. There may be slight
warming Thu, mainly across the interior, with max temps within a
few degrees of normal in most areas.
Heights will gradually rise Fri and Sat as a large upper high over
the south central U.S. expands westward into the forecast area.
The marine layer will shrink in depth, with night thru morning
low clouds and fog likely squeezed out of most valley areas by
Fri, or at the latest Sat. Max temps should rise a few degrees
both Fri and Sat, especially away from the immediate coast, and
should be several degrees above normal in most areas by Sat. Temps
could approach 105 degrees in the Antelope Valley, and rise well
into the 90s to near 100 degrees in the valleys west of the mtns.
As the marine layer becomes more shallow late this week into the
weekend, the marine inversion will become stronger, which may make
for slower clearing near the coast, minimizing any warming there.
Expect mostly minor changes in the marine layer depth Sat night/Sun
as the upper level pattern remains rather stagnant. An increase
in onshore flow may bring slight cooling to coastal areas Sun, but
otherwise, expect little change.
&&
.AVIATION...17/1149Z.
At 08Z at KLAX, the marine layer was 1400 feet deep. The top of
the inversion was at 3900 ft with a temperature of 19 deg C.
Moderate confidence in KPMD KWJF and KPRB, due to uncertainty in
gusty winds and the potential for FU from distant fires. Gusty W
to NW will affect the Antelope Valley through the period. Blowing
dust and sand will locally reduce visibilities to one half mile or
less at times thru this evening
Low to moderate confidence in other TAFs. There could also be
some reduced vsbys from FU at L.A. County airports this morning.
Additionally, there is uncertainty with the timing of stratus
clearing and development tonight.
Weak to moderate LLWS is possible through 15Z, focused near KSBA,
KBUR, and KVNY. There will be mdt to locally strong uddf at times
near the mountains.
KLAX...Low to moderate confidence in TAF. There is some
uncertainty in the timing of status dissipation and then arrival
late tonight. There is a 20% chance of the east wind component
reaching 6 to 8 kt between 06Z and 16Z Tue.
KBUR...Low to moderate confidence in TAF. There is a 30% chance
of reduced vsbys from FU from the Post Fire until 16Z today. There
is some uncertainty in the timing of status dissipation and then
arrival late tonight.
&&
.MARINE...17/349 AM.
For the Outer Waters, high confidence in current forecast. Winds
are expected to remain at Gale force levels into late tonight.
Seas will peak today around 10 to 13 feet. For Tuesday through
Friday night, winds will subside, but remain at Small Craft
Advisory (SCA) levels. Seas drop below 10 feet Tuesday night.
For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. SCA level winds will persist
through tonight, and seas will peak today at around 9 to 12 feet.
Then Tuesday and Wednesday, there is a 60-80% chance of SCA level
winds, in the afternoons and evenings. For Thursday through
Friday night, winds and seas should remain below SCA levels.
For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Noon today through this evening,
Gale Force winds are likely for the Santa Barbara Channel.
Tuesday and Wednesday, there will be a 60-80% chance of SCA level
winds across the western half of the Santa Barbara Channel, during
the afternoons and evenings. South of the SBA Channel, there is a
50-70% chance of SCA level winds for the western and northern
portions of the inner waters, this afternoon into evening.
Otherwise and elsewhere, SCA conditions are not expected.
&&
.BEACHES...17/315 AM.
Short-period wind waves, due to gale force winds over the nearby
coastal waters, will generate elevated-to-high surf conditions and
dangerous rip currents across the beaches through today. West and
northwest facing beaches will see the highest surf.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through this evening for
zones 87-340-346-362-366. (See LAXCFWLOX).
Wind Advisory remains in effect until 3 AM PDT Tuesday for
zones 88-340-341-346-347-353-356-383. (See LAXNPWLOX).
High Wind Warning remains in effect until 3 AM PDT Tuesday
for zones 349-351-376>378-381. (See LAXNPWLOX).
Wind Advisory in effect until 3 AM PDT Tuesday for zone 352. (See LAXNPWLOX).
High Surf Advisory in effect until 7 PM PDT this evening for
zone 354. (See LAXCFWLOX).
Red Flag Warning in effect until 3 PM PDT this afternoon for
zones 376>378. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Tuesday for
zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until noon PDT today for zone
650. (See LAXMWWLOX).
Gale Warning in effect from noon today to 9 PM PDT this
evening for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 PM this afternoon to 9
PM PDT this evening for zone 655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Tuesday for zones
670-673-676. (See LAXMWWLOX).
&&
PUBLIC...DB
AVIATION...DB/Schoenfeld
MARINE...Sirard/Schoenfeld
BEACHES...Sirard/Schoenfeld
SYNOPSIS...Cohen/RS
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:43 PM PDT | Gale Watch | LOX | 5 hr | |
| Jun 16, 9:43 PM PDT | Small Craft Advisory | LOX | 5 days | |
| Jun 17, 2:51 AM PDT | Small Craft Advisory | LOX | 18 hr |
Nearby
Red Flag Warnings in California, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.